In Bearbeitung
Lektion 1, Thema 56
In Bearbeitung

Emergency Treatment of Anaphylactic Reaction

Patients having an anaphylactic reaction in any setting should expect the following as a minimum:

  • Recognition that they are seriously unwell
  • Initial assessment and treatments based on an ABCDE approach
  • Stopping of the infusion / removal of allergen
  • An early call for help
  • Adrenaline therapy if indicated

The specific treatment of an anaphylactic reaction depends on:

  • Location
  • Training and skills of rescuer
  • Equipment and drugs available

HAH has a diverse range of clinical staff and all staff should operate within their own professions code of conduct and within their scope of practice.

PROCEDURE

As soon as the assessment indicates that the individual is having an anaphylactic reactionand it is appropriate (ie pre or post adrenaline) help should be summoned. In a patient’s home this will be via a call to the emergency services, dial either 999 or 112. Where Healthcare at Home are operating within other organisational premise i.e. Acute Hospitals it may be more appropriate to dial 2222 and summon the on-site cardiac arrest team.

All Healthcare at Home clinical staff should be able to call for help and initiate treatment to a patient with an anaphylactic reaction.

Consideration to patient position should be given. In patients with significant hypotension, it may be appropriate to lie the patient down and elevate their legs. In patients who are severely respiratory distressed, they may prefer to be in a sitting position as this will make breathing easier.

Where possible the antigen should be removed, any infusion should be considered a possible antigen and stopped immediately. If the antigen cannot be removed due to being swallowed or given subcutaneously or intramuscularly, attempts should not be made to remove the antigen as management of the symptoms becomes more important.

Patients airway should be regularly monitored and where appropriate simple airway intervention (i.e. Head tilt chin lift).

Patients should receive pulse oximetry monitoring where available. If available, (e.g. within the clinic setting)  oxygen should be administered. Guidance from the UK resuscitation council and an audit of oxygen usage within Healthcare at Home does not indicate the need for nurses to carry oxygen. When the emergency team (ambulance etc.) arrives it will bring oxygen.

Registered Nurses should carry an EpiPen and some patient have their own Auto injectors which may be used by any practitioner in an emergency Anaphylaxis situation these contain epinephrine (adrenaline) and should be administered intramuscularly (IM).

The dose should be appropriate to the patient’s age and size and the first dose will normally be from the auto injector device in the kit, however for some areas this may have to be drawn up and should fall in line with the guidance set out by the UK resuscitation council see Appendix 2. (Clinicians may deem it appropriate to give the adrenaline prior to dialling 999).

TREATMENT

Subsequent doses of adrenaline 1:1000 appropriate to the patient’s age and size may be given 5 minutes after the first dose if symptoms persist and should be drawn up from the vial provided. The manufacturers of EpiPen recommend an interval time of 10-15 minutes:

“Auto-injectors are recommended primarily for use by laypeople for self-administration. Guidance for their use must allow a greater degree of safety in terms of dose and recommended dosing interval. There is little science on which to base a recommendation for the dosing interval. The recommendation of 5 minutes is pragmatic and based on the personal experience of those who use adrenaline in their regular practice. Waiting for 10-15 minutes for a response before giving a further dose may be excessive in a patient with life-threatening airway, breathing or circulation problems caused by an anaphylactic reaction.”

Resuscitation Council UK, 2008, https://www.resus.org.uk/faqs/faqs-anaphylaxis-treatment

All Nursing staff must have their anaphylaxis kits whenever they go into a visit. Therapy staff and Healthcare assistants will not be carrying adrenaline, however if the individual already has an EpiPen or an EpiPen is available they may administer it in a life threatening emergency. This is covered by the exemptions section of the medicines act 1968 and the human medicines regulations 2012

Monitoring and reassessment of the patient should continue and the HaH clinician to remain with the patient at all times until completing a full handover to the emergency services and permission by them to step down.

If Fluids are available and the clinician is skilled and able to do so IV Fluids should be administered as per the resuscitation UK guidelines. Ideally a new cannula should be inserted for the fluids, however where this is impossible to do due to factors such as peripheral shut down and an existing cannula is in place 3-5mls should be drawn from the cannula to clear any antigen that is in the dead space. When administering the IV fluids it should always be through a fresh giving set never through the giving set used for administration of a potential antigen. IV fluids are no longer part of the anaphylaxis kit issued to clinicians but will be present in HAH Clinics.

Hydrocortisone and Chlorphenamine if carried may be administered intramuscularly (note the recommended administration route in the community is IM not IV) as part of emergency medicines, during anaphylaxis. However this should not be to the detriment of administering the second dose of Adrenaline. Hydrocortisone and Chlorphenamine can be administered at any point throughout the patient Journey (i.e. Ambulance staff, A&E staff) as is aimed at preventing rebound, adrenaline will address the acute signs and symptoms.

When the ambulance crew / resuscitation team arrive a full handover using the SBAR see Appendix 3 (situation, background, assessment, recommendations) should be given including time of onset and all medications given. Staff should not leave the patient until handover is complete and acknowledged by the receiving clinicians (i.e. Ambulance staff).

After the patient has been transferred to the care of other healthcare professionals relevant documentation must be completed, for a client who is on service this will include CEF and reported via the incident and complaints reporting system as a serious incident. If the patient is not an existing HAH patient then a paper incident form must be completed.

The clinician should contact their Line manager as soon as is practicable after the patients care has been handed over.

Clinicians should not see their next patient without a complete anaphylaxis kit.